Alert archive / Minnesota / Special Weather Statements in 2014
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 28, 2014, 3:41 PM CDT for Anoka County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2014, 3:41 PM CDT (20:41 UTC)
- Expired
- Jun 28, 2014, 4:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
County Anoka County, MN
The radar
The Minneapolis radar (KMPX), 48 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
101
WWUS83 KMPX 282041
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
341 PM CDT SAT JUN 28 2014
MNZ061-062-282115-
ANOKA-RAMSEY-
341 PM CDT SAT JUN 28 2014
...THUNDERSTORMS MOVING INTO ANOKA AND RAMSEY COUNTIES THROUGH 415
PM CDT...
AT 339 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES EAST OF BROOKLYN CENTER. THIS STORM WAS MOVING
NORTH AT 35 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FRIDLEY.
SPRING LAKE PARK.
BLAINE.
ANDOVER.
HAM LAKE.
EAST BETHEL.
LAT...LON 4526 9302 4499 9321 4504 9322 4504 9328
4511 9328 4518 9337 4541 9325 4541 9302
TIME...MOT...LOC 2041Z 201DEG 31KT 4510 9326
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 3:37 PM CDT, 4 minutes earlier.
Area forecast discussion, Jun 28, 3:37 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 337 PM CDT SAT JUN 28 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 337 PM CDT SAT JUN 28 2014 EARLY AFTERNOON WATER VAPOR IMAGERY TOGETHER WITH RAP 500MB HEIGHTS AND WINDS SHOWED A NEGATIVELY TILTED TROUGH ACROSS THE EASTERN DAKOTAS DOWN THROUGH THE NE/IA BORDER. A FEW EMBEDDED VORTICITY MAXIMA WITHIN THIS TROUGH WILL LIFT NORTH NORTHEAST AND PROVIDE UPPER LEVEL ASCENT NEEDED FOR SHOWERS AN THUNDERSTORMS THIS AFTERNOON. AT THE SURFACE...A NORTH/SOUTH ORIENTED WARM FRONT WAS LOCATED ACROSS WESTERN/CENTRAL MN...AS EVIDENT BY THE SOUTH SOUTHEASTERLY WINDS AND LOWER 70 DEWPOINTS ON THE EAST SIDE OF THE FRONT...AND SOUTH SOUTHWESTERLY WINDS WITH LOW 60 DEWPOINTS ON THE WEST SIDE OF THE FRONT. CONVERGENCE ALONG THIS BOUNDARY LED TO A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING NORTHWEST MN DOWN THROUGH CENTRAL IOWA. RAP FORECAST SOUNDINGS AHEAD OF THIS LINE OF CONVECTION SHOW GENERALLY SOUTHERLY WINDS THROUGHOUT THE TROPOPAUSE...SO LITTLE IN THE WAY OF DEEP LAYER DIRECTION SHEAR. HOWEVER...CHANGES IN SPEED WITHIN THE LOWER LEVEL OF THE ATMOSPHERE RESULTED IN 15 TO 25KTS OF 1KM SHEAR. MLCAPE WAS 1500 TO 2000J/KG...WHILE THE 0-3KM CAPE AROUND 50J/KG. GIVEN THE AFOREMENTIONED PARAMETERS...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM CDT. THE HIRES MODELS CONTINUE TO SHOW THE CONVECTION WEAKENING LATER THIS EVENING AS IT CROSSES INTO WESTERN WI AND OUTRUNS THE UPPER LEVEL FORCING...BUT IN THE MEAN TIME A FEW STRONG WINDS COULD MIX DOWN WITH THE HEAVIER PRECIP CORES...SO FEEL THAT DAMAGING WINDS ARE THE PRIMARY THREAT. LOW LCLS WOULD BE FAVORABLE FOR A BRIEF TORNADO...BUT AT THIS TIME HODOGRAPHS WOULD NOT SUPPORT ANYTHING MORE THAN THAT. THIS PRECIP WILL CONTINUE NORTHEAST OVERNIGHT AS A DRY SLOT DEVELOPS IN IS WAKE. SOUTHWESTERLY WINDS WILL APPROACH WIND ADVISORY CRITERIA...BUT THE STRONGEST WINDS SHOULD BE WEST OF THE CWA. THIS DRY SLOT IS CHARACTERIZED BY STEEP MID LEVEL LAPSE RATES...WHICH WILL MOVE ACROSS THE REGION ON SUNDAY. THE WARM MOIST BOUNDARY LAYER WILL STILL BE IN PLACE...SETTING THE STAGE FOR AFTERNOON CAPE VALUES NEAR 3000J/KG. DEEP LAYER SHEAR WILL INCREASE DURING THE AFTERNOON TO AROUND 50KTS...BUT THE ONE LIMITING FACTOR FOR SEVERE WEATHER IS THE LACK OF LOW LEVEL CONVERGENCE...WHICH IS BETTER TO THE SOUTH ACROSS IOWA. THEREFORE WE STILL HAVE A CONDITIONAL THREAT FOR SEVERE WEATHER...BUT IT WILL DEPEND ON WHETHER OR NOT THE STORMS ARE ABLE TO FIRE IN SOUTHERN/CENTRAL MN. IF THEY DO...EXPECT THEM TO QUICKLY TURN SEVERE...WITH HIGH END SEVERE POSSIBLE...MEANING HAIL OVER 2 INCHES...AND WINDS IN EXCESS OF 75MPH. AS OF NOW...THE BEST CHANCE IS IN SOUTHEASTERN MN...GENERALLY ALONG A LINE FROM FAIRMONT MN THROUGH MANKATO MN TO RED WING MN. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 337 PM CDT SAT JUN 28 2014 LONG TERM ANALYSIS/FORECASTING CUT SHORT TODAY WITH BOTH FORECASTERS FOCUSED ON SHORT TERM DUTIES. OVERALL...THE LONG TERM PERIOD BEGINS WITH A MASSIVE UPPER LOW OVER SOUTHERN MANITOBA. THE FA WILL BE ON THE SOUTHERN FRINGE OF STRONG WESTERLIES EARLY IN THE PERIOD. MODEL SOLUTIONS POINT TO MUCH OF THE CONVECTION BY THE TIME SUNDAY NIGHT ARRIVES WILL BE OVER THE FAR SOUTHERN AND EASTERN FA. SOME BRIEF DRYING WILL OCCUR DURING THE NIGHT...BUT A SHORT WAVE ROTATING AROUND THE UPPER LOW WILL BRING MORE SHOWERS AND THUNDERSTORMS FROM THE CENTRAL PLAINS INTO SOUTHERN MINNESOTA AND ADJOINING AREAS OF WESTERN WI BY MONDAY MORNING. AS THE UPPER LOW MOVES INTO WESTERN ONTARIO DURING THE DAY ON MONDAY...THE SOUTHERN ACTIVITY WILL SLIDE EAST WHILE SCATTERED SHOWERS BEGIN MOVING IN FROM THE NORTHWEST. THE COLD TROUGH ALOFT WILL BE OVER THE REGION ON TUESDAY WITH SCATTERED SHOWERS EXPECTED ALONG WITH HIGHS ONLY IN THE MIDDLE 60S TO LOWER 70S. WEDNESDAY WILL BE ANOTHER COOL DAY WITH SIMILAR HIGHS AND YET ANOTHER THREAT FOR SHOWERS AS THE FINAL SHORT WAVE ROTATES THROUGH. THURSDAY IS OUR ONLY SOLID DRY DAY BEFORE THE UPPER FLOW TURNS MORE WESTERLY ALLOWING SHORT WAVE ENERGY IN FROM THE PLAINS. THIS WILL LIKELY LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS FOR FRIDAY (4TH OF JULY) AND SATURDAY. HIGH TEMPERATURES WILL REBOUND LATE IN THE WEEK WITH SEASONAL HIGHS IN THE LOWER TO MIDDLE 80S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1200 PM CDT SAT JUN 28 2014 TWO ISSUES AT TAF ISSUANCE. FIRST IS THE MVFR CEILINGS THAT STRETCH FROM KAXN TO KRWF ON EASTWARD. THE CEILINGS ARE SLOWLY LIFTING AS MIXING INCREASES DUE TO DEEPENING LOW PRESSURE OVER THE DAKOTAS. GRADUALLY BROUGHT ALL SITES UP TO VFR DURING THE AFTERNOON. THE SECOND ISSUE IS THE FINE LINE OF CONVECTION ALONG A PREFONTAL CONVERGENCE ZONE NEAR KAXN TO KRWF. LATEST HRRR AND 12Z HOPWRF MEMBERS ARE IN GOOD AGREEMENT ON CONVECTION INCREASING IN A NORTH-SOUTH LINE DURING THE AFTERNOON AS IT HEADS SLOWLY EAST. TIMED THE CONVECTION PER THE AFOREMENTIONED SOLUTIONS. THE MOST ROBUST ACTIVITY AFFECTS THE TWIN CITIES IN THE 22Z-24Z TIME FRAME. THE CONVECTION WILL BE MOVING ACROSS WEST CENTRAL WI EARLY THIS EVENING. SOME CLEARING IN THE WAKE OF THE STORMS TONIGHT COUPLED WITH THE MOIST LOW LEVELS AND DIMINISHING WIND WILL ALLOW MVFR OR LOWER CEILINGS TO DEVELOP. CONFIDENCE IS HIGHEST ACROSS EASTERN MN AND WEST CENTRAL WI WHERE AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS WILL OCCUR...MOISTENING THE BOUNDARY LAYER EVEN MORE BEFORE SUNSET. PRELIMINARY LOOK AT SUNDAY SUGGESTS MUCH OF THE CONVECTION MAY BE JUST SOUTH OF KRWF-KMSP-KEAU. WINDS THIS AFTERNOON SSE 15-20 KNOTS GUSTING 25-30 KNOTS. WINDS SUNDAY SSW 15-20 KNOTS GUSTING 25-30 KNOTS. KMSP...CEILINGS LIFTING TO VFR EARLY THIS AFTERNOON. SEVERAL WAVES OF CONVECTION EXPECTED AT THE AIRFIELD IN THE 22Z-24Z TIME PERIOD WITH GUSTY SW WINDS TO 40 KNOTS AND SMALL HAIL. MVFR CEILINGS ARE FORECAST FOR LATE TONIGHT AND EARLY SUNDAY WITH VFR THEREAFTER. /OUTLOOK FOR KMSP/ SUN NITE...VFR. WINDS SW 10KTS. MON...VFR. WINDS W 10-15KTS. TUE...VFR WITH MVFR CIGS POSSIBLE. WINDS NW 20KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JRB LONG TERM...RAH AVIATION...RAH
Hazardous weather outlook, Jun 28, 4:25 AM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 425 AM CDT SAT JUN 28 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 290930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 425 AM CDT SAT JUN 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MINNESOTA. THUNDERSTORMS WILL GROW MORE NUMEROUS THIS AFTERNOON AND EVENING WHICH COULD BECOME SEVERE. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING. RIVER FLOODING WILL CONTINUE WITH MANY LOCAL RIVERS AND STREAMS RUNNING VERY HIGH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON ACROSS SOUTHERN AND EASTERN MINNESOTA...INCREASING IN COVERAGE AND EXPANDING EAST INTO WISCONSIN SUNDAY EVENING. ALL MODES OF SEVERE WEATHER WOULD BE POSSIBLE INITIALLY...INCLUDING LARGE HAIL...DAMAGING WINDS...AND TORNADOES WITH THE THREAT BECOMING MAINLY DAMAGING WINDS SUNDAY NIGHT. RIVER FLOODING WILL CONTINUE THROUGH MUCH OF NEXT WEEK ON PORTIONS OF THE MINNESOTA RIVER...CROW RIVER...AND THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH SUNDAY NIGHT. BORGHOFF
In the hours before
Special weather statement, Jun 28, 3:05 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT SAT JUN 28 2014
MNZ060-068-282045-
CARVER-HENNEPIN-
305 PM CDT SAT JUN 28 2014
...THUNDERSTORMS MOVING INTO EASTERN CARVER AND WESTERN HENNEPIN
COUNTIES THROUGH 345 PM CDT...
AT 302 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF MN VALLEY STATE REC AREA. THIS STORM WAS
MOVING NORTHEAST AT 45 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
COLOGNE.
WACONIA.
VICTORIA.
MINNETRISTA.
LAKE MINNETONKA.
LONG LAKE.
LAT...LON 4467 9377 4467 9389 4472 9389 4472 9395
4498 9376 4507 9377 4509 9372 4513 9370
4500 9335 4480 9355 4476 9362 4471 9363
4464 9375
TIME...MOT...LOC 2005Z 212DEG 40KT 4470 9381Local storm report, Jun 28, 3:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 PM CDT SAT JUN 28 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST DELANO 45.04N 93.79W
06/28/2014 E50 MPH WRIGHT MN TRAINED SPOTTER
50 MPH WINDS REPORTED. SMALL BRANCHES DOWN
IN GREENFIELD.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Jun 28, 3:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
341 PM CDT SAT JUN 28 2014
MNZ061-062-282115-
ANOKA-RAMSEY-
341 PM CDT SAT JUN 28 2014
...THUNDERSTORMS MOVING INTO ANOKA AND RAMSEY COUNTIES THROUGH 415
PM CDT...
AT 339 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES EAST OF BROOKLYN CENTER. THIS STORM WAS MOVING
NORTH AT 35 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FRIDLEY.
SPRING LAKE PARK.
BLAINE.
ANDOVER.
HAM LAKE.
EAST BETHEL.
LAT...LON 4526 9302 4499 9321 4504 9322 4504 9328
4511 9328 4518 9337 4541 9325 4541 9302
TIME...MOT...LOC 2041Z 201DEG 31KT 4510 9326The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:40 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 35 min |
| Jun 28, 3:05 PM CDT | Special Weather Statement | MPX | Carver, Hennepin | 40 min |
| Jun 28, 3:30 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Isanti, Mille Lacs, Sherburne, Wright | 16 min |
| Jun 28, 4:10 PM CDT | Special Weather Statement | MPX | Chisago | 50 min |
| Jun 28, 4:17 PM CDT | Special Weather Statement | MPX | Chisago | 43 min |
| Jun 28, 4:21 PM CDT | Special Weather Statement | MPX | Anoka | 24 min |
| Jun 28, 5:02 PM CDT | Special Weather Statement | MPX | Freeborn | 43 min |
| Jun 28, 5:06 PM CDT | Special Weather Statement | MPX | Anoka, Ramsey | 39 min |
| Jun 28, 5:32 PM CDT | Special Weather Statement | MPX | Ramsey | 58 min |
| Jun 28, 5:40 PM CDT | Areal Flood Warning | MPX | Anoka, Chisago, Dakota, Hennepin, Ramsey, Washington | 6 hr |
| Jun 28, 6:18 PM CDT | Special Weather Statement | MPX | Chisago, Washington | 117 min |
Nearby
Special Weather Statements in Minnesota, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.